MAUDE Adverse Event Report: PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. LANTERN DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIMLAN150T90
Medical Device Problem Codes Break (1069); Material Perforation (2205); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 02/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
During preparation for a medical procedure using a lantern delivery microcatheter (lantern), while placing the lantern over a non-penumbra guidewire, the physician experienced resistance and the guidewire was found to have perforated through the lantern; consequently, the lantern had broken in half.The damage to the lantern occurred prior to use and prior to inserting it into the patient¿s body; therefore, it was not used in the procedure.The procedure was completed using a new lantern with the same guidewire.
 
Additional Manufacturer Narrative
Results: the lantern was fractured approximately 99.5 cm from the hub.The fractured distal segment of the lantern was ovalized approximately 147.0 and 149.0 cm from the hub and had coagulated blood inside the lumen.Conclusions: evaluation of the returned lantern revealed that the catheter was fractured.If the lantern is forcefully handled during preparation or use at an extreme angle, damage such as a guide wire perforating through the catheter and fracturing the device may occur.Further evaluation of the returned lantern revealed that the distal segment was ovalized and had coagulated blood inside the lumen.Based on the reported complaint and return condition, the ovalizations were likely incidental to the reported complaint.The root cause of the coagulated blood inside the lumen could not be determined.The complaint states that the damage to the lantern occurred prior to use and insertion into the patient¿s body and, therefore, it was not used in the procedure.The non-penumbra guide wire identified in the complaint was not returned for evaluation.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
LANTERN DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8445147
Report Number3005168196-2019-00535
Device Sequence Number429029
Product Code DQY
UDI-Device Identifier00814548016696
UDI-Public00814548016696
Combination Product (Y/N)Y
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K152840
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/21/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/03/2021
Device Catalogue NumberPXSLIMLAN150T90
Device Lot NumberF83804
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/21/2019
Supplement Date Received by Manufacturer04/17/2019
Initial Report FDA Received Date03/22/2019
Supplement Report FDA Received Date05/07/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005